Texas, 2012Hail and Damaging Wind in Texas, January 25, 2012
January 25, 2012 · NWS SJT · 2 events in 1 county or zone
An isolated severe thunderstorm produced some wind damage and small hail in Kimble County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced some wind damage and small hail in Kimble County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 24, 11:12 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 24, 11:12 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1112 PM CST TUE JAN 24 2012
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
WIDESPREAD IFR CIGS WILL CONTINUE TONIGHT AND WEDNESDAY ACROSS
WEST CENTRAL TEXAS. CONVECTION HAS INCREASED FROM DEL RIO NORTH TO
SAN ANGELO DUE TO FAVORABLE UPPER LEVEL DYNAMICS AND INSTABILITY...
AHEAD OF THE UPPER LEVEL LOW OVER FAR SOUTHWEST TEXAS. THIS
ACTIVITY WILL CONGEAL INTO A LINEAR SYSTEM AND SLOWLY MARCH EAST
ACROSS MAINLY THE SOUTHERN HALF DURING THE EARLY MORNING HOURS.
THE SURFACE COLD FRONT WILL PUSH THROUGH THE AREA LATE TONIGHT AND
EARLY WEDNESDAY SHIFTING WINDS TO THE NORTHEAST...THEN TO THE
NORTH AT 10-15 KTS. AS THIS HAPPENS...WE SHOULD SEE INSTABILITY
WANE TO THE POINT THAT CB/S ARE NO LONGER REQUIRED BUT -RA IS
EXPECTED THROUGH MUCH OF THE MORNING HOURS.
21
&&
PREV DISCUSSION... /ISSUED 330 PM CST TUE JAN 24 2012/
SHORT TERM...
A POTENT UPPER LEVEL CYCLONE CURRENTLY LOCATED OVER EL PASO
CONTINUES TO SLOWLY MOVE EAST INTO WEST TX. STRONG UPWARD VERTICAL
VELOCITIES ARE EVIDENT ACROSS WEST TX...SPREADING INTO OUR NECK OF
THE WOODS AS SEEN BY THE EXPANSIVE CIRRUS SHIELD AHEAD OF THE LOW.
THIS SYNOPTIC SCALE LIFT WILL CONTINUE TO WORK ON OUR MID LEVEL
LAPSE RATES THIS AFTERNOON AND EVENING WHICH WILL ENHANCE
INSTABILITY ACROSS THE AREA. SURFACE TEMPS HAVE WARMED INTO THE MID
60S IN MANY AREAS WITH DEWPOINTS IN THE 50S TO EVEN LOW 60S. THE
RUC-BASED MESO ANALYSIS PROVIDED BY THE SPC SHOWS SBCAPE VALUES NEAR
1000 J/KG WITH CINH SLOWLY ERODING. THE TRUE WARM FRONT REMAINS OVER
DEEP SOUTH TX BUT A WEAKER SECONDARY WARM FRONT /OR SURFACE TROF/
HAS BEEN ANALYZED FROM NEAR MIDLAND...TO MERTZON...TO JUNCTION AND
COULD SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT THIS EVENING.
THE SEVERE THREAT WILL PERSIST THROUGH MUCH OF THE OVERNIGHT HOURS
WITH INITIALLY DISCRETE CELLS. STRONG VERTICAL SHEAR WILL PRESENT
THE POTENTIAL FOR A FEW SUPERCELLULAR STORMS WHICH POSE THE TORNADIC
THREAT GENERALLY ALONG THE AFOREMENTIONED SURFACE BOUNDARY. THESE
STORMS ARE FORECAST TO CONGEAL INTO A LINEAR MCS LATER TONIGHT WHICH
WILL MARCH SLOWLY TO THE EAST-SOUTHEAST OVERNIGHT. THE HAIL THREAT
WILL DIMINISH DURING THIS TIME BUT THE WIND THREAT WILL INCREASE. WE
WILL ALSO SEE THE POTENTIAL FOR HEAVY RAINFALL TONIGHT WHERE SOME
AREAS MAY RECEIVE 1-2 INCHES OF RAIN. A FEW STORMS MAY LINGER INTO
EARLY WEDNESDAY BUT INSTABILITY WILL DECREASE QUICKLY AS A COLD
FRONT MOVES THROUGH THE AREA AND SCOURS OUT LOW LEVEL MOISTURE.
TEMPS WILL BE SIGNIFICANTLY COOLER ON WEDNESDAY BEHIND THE FRONT
WITH HIGHS IN THE MID 40S TO LOWER 50S IN MOST AREAS. WE WILL
CONTINUE TO SEE LIGHT RAIN SHOWERS OVER THE CWA THROUGHOUT THE DAY
ON WEDNESDAY.
JOHNSON
LONG TERM...
UPPER LOW WILL MOVE EAST OVER THE EASTERN CWA WEDNESDAY NIGHT
WITH WIDESPREAD RAIN CONTINUING OVER ALL OF THE CWA. AS THE UPPER
LOW CONTINUES TO MOVE EAST OF THE FORECAST AREA THURSDAY
MORNING... RAINFALL WILL END FROM WEST TO EAST OVER THE EASTERN
HALF OF THE CWA. THURSDAY AFTERNOON WILL BE DRY WITH AFTERNOON
HIGHS WARMING INTO THE UPPER 50S OVER THE FORECAST AREA. POST
FRONTAL COLD FRONT LOWS FRIDAY MORNING WILL BE IN THE LOWER 30S.
AFTER HIGHS IN THE 60S ON FRIDAY A DRY COLD FRONT FRIDAY NIGHT
WILL LOWER SATURDAY HIGHS INTO THE 50S...WITH AFTERNOON HIGHS
QUICKLY REBOUNDING INTO THE 60S THROUGH THE END OF THE EXTENDED.
MORNING LOWS WILL REMAIN IN THE 30S THROUGH THE WEEKEND...WARMING
INTO THE 40S THROUGH THE REST OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 42 46 39 57 33 / 90 70 50 20 10
SAN ANGELO 47 48 42 58 31 / 80 70 50 10 10
JUNCTION 53 56 44 58 30 / 100 70 50 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 24, 2:46 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CST TUE JAN 24 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
246 PM CST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL TEXAS THIS EVENING
AND OVERNIGHT. A FEW DISCRETE CELLS ARE POSSIBLE EARLY IN THE
EVENING BUT THESE STORMS ARE EXPECTED TO CONSOLIDATE INTO A LINEAR
CONVECTIVE COMPLEX AND MOVE EAST-SOUTHEAST ACROSS THE FORECAST
AREA. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS
BUT THE THREAT OF AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN
THE STRONG VERTICAL WIND SHEAR. THE GREATEST THREAT FOR SEVERE
WEATHER WILL EXIST SOUTH OF A STERLING CITY...TO BALLINGER...TO
SAN SABA LINE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE LATE TONIGHT...MAINLY EAST OF A COLEMAN TO JUNCTION LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS ON
WEDNESDAY. THE PRIMARY THREAT WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR STORM SPOTTERS
SOUTH OF INTERSTATE 20.
JOHNSON
In the hours before
Special weather statement, Jan 25, 12:21 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1221 AM CST WED JAN 25 2012
TXZ077-078-168-169-250700-
KIMBLE TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
1221 AM CST WED JAN 25 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CST FOR
KIMBLE...MENARD...SCHLEICHER AND SUTTON COUNTIES...
AT 1218 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER ROOSEVELT...OR ABOUT 18 MILES WEST
OF JUNCTION...MOVING NORTHEAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CLEO BY 1235 AM CST
THE INTERSECTION OF US-190 AND RANCH ROAD 864 AND THE INTERSECTION
OF US-83 AND RANCH ROAD 1773 BY 1255 AM CST
MENARD AND THE INTERSECTION OF US-83 AND HIGHWAY 29 BY 100 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3107 10014 3094 9963 3042 10000 3049 10022
TIME...MOT...LOC 0622Z 203DEG 35KT 3054 10005
Special weather statement, Jan 25, 12:25 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1225 AM CST WED JAN 25 2012
TXZ066-127-250715-
RUNNELS TX-TAYLOR TX-
1225 AM CST WED JAN 25 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CST FOR
RUNNELS AND TAYLOR COUNTIES...
AT 1223 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF NORTON...OR ABOUT
9 MILES SOUTHWEST OF WINTERS...MOVING NORTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WINTERS AND WINGATE BY 1240 AM CST
PUMPHREY BY 1245 AM CST
DRASCO BY 1255 AM CST
BRADSHAW BY 100 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3225 10005 3213 9976 3180 10002 3188 10021
TIME...MOT...LOC 0626Z 208DEG 22KT 3192 10006
Thunderstorm Wind, Kimble
- When
- January 25, 1:10 AM CST to 1:13 AM CST
- Where
- Kimble County, 4.06 mi NE of London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.710, -99.530
Part of a tin roof was peeled back due to strong thunderstorms winds.
Hail, Kimble
- When
- January 25, 1:15 AM CST to 1:18 AM CST
- Where
- Kimble County, 2.76 mi N of London
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.710, -99.580
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, January 25, 2012$940,000 · EF1 · 24 events
- Tornadoes in Louisiana, January 25, 2012$415,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Texas, January 25, 20121 injured · $140,000 · EF1 · 10 events
- Tornadoes in Texas, January 25, 2012$85,000 · EF1 · 4 events
- Tornado and Damaging Winds in Louisiana, January 25, 20121 injured · $115,000 · EF0 · 8 events
- Tornado and Flash Flooding in Mississippi, January 25 to 26, 2012$26,000 · EF1 · 5 events
- Flash Flooding in Oklahoma, January 25, 2012$50,000 · 2 events
- Flash Flood in Arkansas, January 25, 2012$20,000 · 1 event
- High Wind in Wyoming, January 25, 201268 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 25, 20127 events
- High Wind in Montana, January 25, 201264 kt wind · 5 events
- Flash Flood and Hail in Texas, January 25, 2012$1,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363337, 363336.